Methotrexate injections at home #lupus

My mom and I have worked together to give myself Methotrexate injections at home for the past 4 weeks. They haven’t been that bad. My mom is good at doing them. They still make me nauseated but compared to the pills there are a lot less GI side effects. We’ve been doing them once a week.

The first injection made me feel awful pretty quickly. I attribute that to getting it done in the office and still having an hour’s drive home after. I was in the sun for a bit in the car and it made me feel crappy. I had a pretty bad headache, I was nauseous, and just had an overall “icky” feeling.

The next couple injections still made me nauseated but not as bad as the first. I actually worked up quite an appetite after the nausea went away. I’m not a person who really has an appetite, I eat because I’m supposed to, but for me to actually feel “hungry” is odd. That usually comes with Addison’s Disease. But I noticed the night of the injection I was really hungry and had to get out of bed to eat something (or everything, really).

As far as results go, I’d say that since I’ve started the injections, I’m not getting jaw headaches anymore, and my knees don’t seem to blow up with pain and redness to the extent that they were before. I’m pretty tired, partly because that’s a side effect of the methotrexate, and because I increased the Pamelor I take for my migraines and it’s been making me groggy, and also because Lupus blows.

My chronic evening fevers seem to have turned into chills instead. I’m OK with that, albeit unpleasant, but it’s better than sweating your tits off all the time. At least being cold doesn’t make me want to vomit.

I got my period on Christmas(TMI, lucky me) and it triggered a flare. My headaches have been really bad lately, as bad as they were before the Rituxan, and I’ve been worried about it. I’ve had a lot more pain allover lately, especially right before I go to bed. I’m still not getting the red knees like I was though. My face is red most of the time now. It seems like doing anything even remotely active (taking a shower, grocery shopping) causes my face to flare up. I thought maybe I was getting a cold but it’s been 4-5 days now and I’m still not sick, so it must just be the lupus being an asshole.

My acid reflux, or whatever it is, has been especially bothersome lately. I’m doing the apple cider vinegar and it helps to a point but I’ve had to cut out all acidic foods from my diet. I’ve already cut out a lot of foods from my diet for other reasons so the fact that the list of things I can eat now is even smaller is getting obnoxious. I’m going to try to see a GI doctor but I don’t know what they will tell me other than “The pills you take cause acid reflux” and “Don’t eat tomato sauce” and “Give me forty dollars”.

I’ll be in to see my rheumatologist on January 5th to talk about the methotrexate and the possibility of trying Kineret.

I’m officially down 10mg from tapering my hydrocortisone and I feel OK. I managed to gain about 12 pounds suddenly. I’m at 122lbs which is the most I’ve ever weighed. I’m happy about it.

Advertisements

“Rhupus”, Still’s Disease, injections. #lupus

I went to see my rheumatologist on Thursday. We talked about the Kenalog shot I had, and how it only helped my joints a little, and for a short time. My mom and I updated him on some things that have been going on lately, including the episodes of red, hot, swollen joints. He brainstormed out loud to us. He talked about the possibility of rheumatic activity beyond the lupus that is affecting my joints. He had mentioned inflammatory arthritis before, which refers to rheumatoid arthritis. At this appointment he talked about “Rhupus”, when rheumatoid and lupus are overlapped. He also talked about the possibility of Still’s disease. He explained it by comparing it to lupus. He said that a person has two immune systems, the one they are born with, and the one you acquire throughout life. Lupus affects the acquired immune system, and Still’s Disease affects the immune system you’re born with. Because I have had some “heavy duty” lupus treatments and little to no response to them, he has a theory that I could have an overlapping disease like Still’s Disease. Like most autoimmune diseases, there is no definitive “test”. He said that the fevers I’ve been experiencing are not a manifestation of lupus, but can occur in Still’s, along with the red painful joints.

For the next four weeks, I will be doing methotrexate injections once a week. I had my first one on Thursday and needless to say, I feel like crap. I am mostly just tired right now, but after right after the injection, I felt nauseous and my head hurt a lot.

There is a medication for Still’s Disease called Kineret. When I see my doctor again next month, we will talk about whether or not the methotrexate has helped, and whether or not we should try Kineret. He told me that if I have Still’s, Kineret works very quickly, and I should start feeling better within days. It’s a daily injection, it’s very expensive, and insurance companies aren’t too keen on paying for it. He talked about making a trade with the pharmacy downstairs, and he could get a week’s supply of Kineret for me by trading Enbrel. After I’ve had a week’s worth of kineret and if it works, he could then make a case for the insurance company to cover it, deeming it medically necessary. I probably looked at him sideways when he said that. I’ve never had a doctor make trades to get medicine for me before.

Methotrexate and Kineret can be used together, so it’s a possibility I could be doing both. I don’t mind doing injections, I’d do anything at this point to feel better. My doctor seemed hopeful, which makes me hopeful.

I really like my doctor. I had been warned by other doctors that he was “arrogant” or “too clinical”, but so far, that hasn’t been my experience at all. He is easy to talk to, and his office has a relaxed attitude. If one medicine doesn’t work, he keeps digging for another answer, unlike my other doctor.